Wisconsin, 2010

Tornadoes and Damaging Winds in Wisconsin, July 22, 2010

July 22, 2010 · NWS MKX · 23 events in 8 counties and zones

A stalled frontal boundary combined with a moist and unstable atmosphere and strong wind shear to produce numerous tornadoes and funnel clouds over South Central and Southeast Wisconsin. A series of vorticity maxima moving west to east through the western Great Lakes enhanced isentropic lift, as a strengthening southerly low-level jet interacted with a nearly stationary west to east warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$128,000
Crop damage
$10,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A stalled frontal boundary combined with a moist and unstable atmosphere and strong wind shear to produce numerous tornadoes and funnel clouds over South Central and Southeast Wisconsin. A series of vorticity maxima moving west to east through the western Great Lakes enhanced isentropic lift, as a strengthening southerly low-level jet interacted with a nearly stationary west to east warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 22, 1:45 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT THU JUL 22 2010

OBVIOUS FORECAST CONCERN IS WITH HEAVY RAIN POTENTIAL AND ANY
RESULTING FLOODING.

CONVECTIVE COMPLEX THAT ROLLED THROUGH THIS MORNING DROPPED A
WIDESPREAD 1 TO 1.5 INCHES OF RAIN OVER THE WRN 2/3 OF THE CWA.
THE AREA NORTH OF MILWAUKEE ALONG THE LAKE RECEIVED THE LIGHTEST
AMOUNTS...1/2 INCH OR SO. SO THE GROUND GOT GOOD AND SOAKED OVER
MUCH OF THE AREA.

.TONIGHT...FORECAST CONFIDENCE MEDIUM.

WE ARE IN THE RECOVERY AND REGENERATION PHASE THIS AFTERNOON INTO
THE EARLY EVENING. A SFC LOW IS LOCATED OVER SOUTHEAST MN WITH A
WARM FRONT STRETCHED TO THE SOUTHEAST INTO SOUTHEAST WISCONSIN AND
MOVING NORTHEAST THROUGH THE CWA. A COMPLICATED CONFIGURATION OF
THE COLD FRONT AND OUTFLOW FROM THE MORNING CONVECTION STRETCHES
FROM NORTH OF PRAIRIE DU CHIEN IN WRN WISCONSIN...WEST ACROSS
NORTHERN IOWA. SATELLITE AND RADAR TRENDS SHOW THIS E/W CDFNT IS
BEGINNING TO BUBBLE UP. ATMOSPHERE IS VERY MOIST WITH DWPNTS IN
THE MID 70S AND PRECIPITABLE WATER VALUES OF 2.3 INCHES OVER THE
AREA. RECOVERY IS HAPPENING QUICKLY. BELIEVE WE WILL SEE TRAINING
CONVECTION AS STORMS DEVELOP ALONG THE BNDRY...WHILE THE MEAN
FLOW TAKES THEM EAST ACROSS THE CWA. EVENTUALLY...COLD POOL
DYNAMICS SHOULD OVERTAKE THE PROCESS AND WE SHOULD SEE THE
CONVECTION DIVE SOUTH OF THE STATE LINE. THIS SHOULD OCCUR BY MID
TO LATE EVENING.

UNTIL THEN...LOOKS LIKE MORE HEAVY RAIN AND POTENTIAL FOR FLASH
FLOODING THIS AFTERNOON AND EVENING. HAVE ALREADY STRETCHED IN
THE FLASH FLOOD WATCH UNTIL MIDNIGHT. CONSIDERING ADJUSTING THE
COVERAGE TO SHARPEN UP THE FOCUS. MAY HAVE TO WAIT UNTIL WE SEE
THE MAIN INITIATION AND MOVEMENT OF THE CONVECTION UPSTREAM.
PRECIP SHOULD BEGIN TO DIMINISH BY OR SHORTLY AFTER MIDNIGHT
ACROSS SOUTHERN WISCONSIN.

.FRIDAY...FORECAST CONFINDENCE MEDIUM.

CONVECTION MOVES SOUTH TONIGHT AND SHOULD PUT THE FOCUS FOR ANY
CONVECTION DURING THIS PERIOD SOUTH OF WISCONSIN. WILL HANG ONTO A
SMALL CHANCE AS RESIDUAL INSTABILITY REMAINS HIGH AND A ROGUE
TRIGGER COULD SET OFF A SHOWER OR STORM.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE MEDIUM.

VIGOROUS MID LEVEL SHORT WAVE APPROACHES WITH SFC CYCLOGENESIS
UPSTREAM. GOOD SHOT OF WARM AIR ADVECTION LIKELY TO RESULT IN
ANOTHER LARGE MCS THAT ROLLS THROUGH HERE LATE FRIDAY NIGHT AND
SATURDAY MORNING. DIURNAL TREND SHOULD RESULT IN PRECIP MOVING OUT
DURING THE AFTERNOON AND THEN WE ENTER INTO A QUIET TREND FOR A
COUPLE OF DAYS.

.SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM.

HIGH PRESSURE SETTLES IN. HAVE A DRY PERIOD HERE...BUT REMAINS WARM
AND ON THE HUMID SIDE.

&&

.AVIATION...COMPLEX FORECAST INTO FRIDAY. STILL PLENTY OF
STRATUS...SOME INTO THE LIFR CATEGORY LINGERING IN THE WAKE OF THE
MCS AND NORTH OF THE SURFACE WARM FRONT. WARM FRONT NUDGING INTO FAR
SOUTHERN WI. KRFD HAS GONE VFR. SO WARM FRONTAL PASSAGE THE KEY TO
SCOURING OUT THE PERSISTENT TYPE LOW CLOUDS...HOWEVER RENEWED
CONVECTION EXPECTED WITH INSTABILITY AXIS INTO SW WI WHERE TEMPS/DEW
POINTS ON THE RISE. SO AREAS THAT LOSE THE STRATUS WILL LIKELY SEE A
RETURN TO THESE CONDITIONS IN AND AROUND THE CONVECTION THOUGH
EVOLUTION STILL NOT CERTAIN. WILL REFINE TIMING OF NEXT STORMS AS
TRENDS BECOME MORE CLEAR. FOR NOW USING THE VICINITY IDEA.

&&

.MARINE...PRESSURE GRADIENT TIGHTENING UP A BIT AHEAD OF WARM FRONT.
BEEN SEEING SOME GUSTS CLOSE TO CRITERIA. BORDERLINE CONDITIONS BUT
WILL GO AHEAD AND HOIST A SMALL CRAFT UNTIL 9Z FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR WIZ046-047-051-
     052-056>058-062-063-067-068.

LM...SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...COLLAR
Hazardous weather outlook, Jul 22, 2:25 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT THU JUL 22 2010

WIZ046-047-051-052-056>060-062>072-230915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
325 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR AREAS ALONG AND
WEST OF A LINE FROM ROUGHLY SHEBOYGAN...MADISON TO DUBUQUE.

A TORNADO WATCH IS IN EFFECT FOR MOST OF SOUTHERN WISCONSIN UNTIL 9
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

HEAT INDEX READINGS WILL REACH THE LOWER TO MIDDLE 90S FRIDAY
AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING...AND MOST
LIKELY AGAIN FRIDAY AND SATURDAY.

LMZ643>646-230915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
325 PM CDT THU 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 4 AM. THERE IS AN
INCREASED RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE STORMS CONTINUES FRIDAY AND SATURDAY.

THERE IS A CHANCE OF MORE THUNDERSTORMS NEXT TUESDAY NIGHT AND
WEDNESDAY.

COLLAR
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 22, 9:13 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       ROCK SPRINGS            43.48N 89.92W
07/22/2010  M2.00 INCH       SAUK               WI   TRAINED SPOTTER

            FOUR HOUR RAINFALL TOTAL

&&

RSCHAAR
Local storm report, Jul 22, 10:15 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1115 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     HEAVY RAIN       WATERFORD               42.76N 88.22W
07/22/2010  M1.63 INCH       RACINE             WI   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 7 AM

&&

SCHAAR
Local storm report, Jul 22, 10:24 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1124 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HEAVY RAIN       BLACK EARTH             43.14N 89.75W
07/22/2010  M1.63 INCH       DANE               WI   CO-OP OBSERVER

            RAINFALL TOTAL SINCE 6 AM

&&

SCHAAR
Local storm report, Jul 22, 11:11 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1211 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HEAVY RAIN       1 WSW DE FOREST         43.24N 89.36W
07/22/2010  M1.98 INCH       DANE               WI   TRAINED SPOTTER

            RAINFALL TOTAL SINCE MIDNIGHT

&&

SCHAAR
Special weather statement, Jul 22, 2:12 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CDT THU JUL 22 2010

WIZ047-056>058-222100-
COLUMBIA-DODGE-GREEN LAKE-SAUK-
312 PM CDT THU JUL 22 2010

...STRONG THUNDERSTORM MOVING THROUGH SAUK AND COLUMBIA COUNTIES...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES EAST OF
PORTAGE TO 16 MILES WEST OF PRAIRIE DU SAC...MOVING EAST AT 30 MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

THE POTENTIAL FOR TORNADOES APPEARS TO BE INCREASING WITH THESE
STORMS...AND WARNINGS MAY BE NEEDED LATER.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

ZABEL

The radar

The Milwaukee radar (KMKX), 86 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

10 tornado, 6 funnel cloud, 4 thunderstorm wind, 3 lightning. Local standard time, as filed.

Tornado, Dane

When
July 22, 3:08 PM CST to 3:10 PM CST
Where
Dane County, 1.6 mi NW of Dane to 1 mi NNE of Dane
Rating
EF1
Path length
1.53 mi
Path width
30 yd
Property damage
$1,000
Crop damage
$100
Reported by
Public
Coordinates
43.266, -89.522

A National Weather Service survey team confirmed a public report of a tornado near the village of Dane. The EF1 tornado developed just west of STH 113, a little north of the intersection with Reppen Road, and moved east-southeast before dissipating near the intersection of Lee Road and County Road Dam. The tornado caused minor crop damage to a corn field, uprooted trees and snapped large branches, as well as brought a power line down along the path, which averaged 20 yards in width. The EF1 estimated wind speed of 90 mph was based on DI 27(TH), DOD3.The exact start location is Lat. 43.26637 Lon. -89.52248. The exact end location is Lat 43.26337 Lon -89.49240.

Funnel Cloud, Dodge

When
July 22, 3:09 PM CST
Where
Dodge County, Neosho
Reported by
Law Enforcement
Coordinates
43.320, -88.520

Tornado, Dane

When
July 22, 3:24 PM CST to 3:30 PM CST
Where
Dane County, 2.88 mi N of York Center to 4.12 mi NE of York Center
Rating
EF0
Path length
3 mi
Path width
30 yd
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.272, -89.069

An EF0 tornado developed about 5.6 miles east of Bristol, near STH 73 just north of CTH V and moved east-southeast before dissipating just south of the intersection of Kasper Road and Tri-County Road. Sporadic damage to tree limbs and some corn was pushed down, but no structural damage was noted along the path, which averaged 20 yards. The EF-rating was based on DI 27 (TH), DOD2 which suggests maximum winds were around 65 mph. The exact start location is Lat 43.271694 and Lon -89.068583. The exact end location is Lat 43.269639 and Lon -89.008972.

Funnel Cloud, Dodge

When
July 22, 3:35 PM CST
Where
Dodge County, 3 mi W of Lowell
Reported by
Trained Spotter
Coordinates
43.330, -88.860

Funnel Cloud, Dane

When
July 22, 3:46 PM CST
Where
Dane County, 1 mi E of Stoughton
Reported by
Law Enforcement
Coordinates
42.920, -89.200

Thunderstorm Wind, Milwaukee

When
July 22, 4:06 PM CST
Where
Milwaukee County, 4 mi W of Brown Deer
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.170, -88.049

A trained spotter measured a thunderstorm wind gust at 61 mph (53 knots) 4 miles west of Brown Deer. The wind gusts snapped small trees, with trunks about 6 inches in diameter.

Tornado, Jefferson

When
July 22, 4:10 PM CST to 4:18 PM CST
Where
Jefferson County, 3.48 mi SSW of Waterloo to 2.15 mi NW of Hoopers
Rating
EF0
Path length
5.74 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
43.136, -89.013

An EF0 tornado began about 3.5 miles southwest of Waterloo on Veith Road, about a mile west of the intersection of VeIth Road and CTH O. The tornado moved east-southeast before dissipating just east of STH 89, about 2 miles north of the interchange of STH 89 and I-94. Damage was mostly to trees along an intermittent path, which averaged 20 yards in width. No structural damage was found. The EF-rating was based on DI 27 (TH) DOD2 which suggests maximum winds speeds of 65 mph. The exact start location is Lat 43.135917 and Lon -89.013528. The exact end location is 43.120889 and Lon -88.901667.

Lightning, Sheboygan

When
July 22, 4:10 PM CST
Where
Sheboygan County, 0.53 mi WSW of Plymouth
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.747, -87.990

A lightning strike to a power pole near Plymouth destroyed insulators and damaged wire conductors, knocking out power to about 500 customers. Power was off to these customers for around 45 minutes.

Funnel Cloud, Jefferson

When
July 22, 4:16 PM CST
Where
Jefferson County, 3 mi S of Waterloo
Reported by
Trained Spotter
Coordinates
43.137, -88.980

Tornado, Jefferson

When
July 22, 4:35 PM CST to 4:36 PM CST
Where
Jefferson County, 1.87 mi SE of Farmington
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
43.058, -88.648

A trained spotter saw a brief tornado in a swampy marsh about 1.75 miles southeast of Farmington, about 1/2 mile west of Hillside Drive. The spotter observed a swirling, wispy, water-like spray. Little movement was noted by the spotter before the tornado dissipated. The tornado was given an estimated rating of EF0 with a maximum wind speed of 65 mph. The exact location is Lat 43.05803 and Lon -88.64837.

Tornado, Dane

When
July 22, 5:02 PM CST to 5:10 PM CST
Where
Dane County, 1.33 mi NNE of Hanerville to 0.56 mi WSW of Albion
Rating
EF1
Path length
4.18 mi
Path width
75 yd
Property damage
$20,000
Crop damage
$6,000
Reported by
NWS Storm Survey
Coordinates
42.888, -89.162

An EF1 tornado developed about 4.6 miles west-northwest of Albion, about 1/4 mile north of the intersection of Velum Rd. and Leslie Rd., and continued east-southeast about 4 miles before dissipating just north of Bliven Rd around 1 mile east of CTH X near the Jana Airport. The tornado partially uprooted trees, broke large branches, damaged a barn and damaged corn along the path that averaged 45 yards. The maximum path width was 75 yards. The EF1 estimated wind speed of 90 mph was based on DI 27(TH) DOD3. The exact start point is Lat 42.88826 and Lon -89.16181. The exact end point is Lat 42.87732 and Lon 89.08052.

Thunderstorm Wind, Waukesha

When
July 22, 5:13 PM CST
Where
Waukesha County, 2 mi N of Downtown Waukesha
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
43.049, -88.220

Tornado, Jefferson

When
July 22, 5:22 PM CST to 5:32 PM CST
Where
Jefferson County, 2.44 mi SSE of Lake Koshkonong to 3.86 mi ESE of Lake Koshkonong
Rating
EF0
Path length
2.77 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
42.846, -88.916

An EF0 tornado developed near the intersection of STH 26 and Rock-Jefferson County Line Rd., about 6.6 miles southwest of Fort Atkinson. The tornado damaged tree limbs along the roughly 2.75 mile path that averaged 40 yards in width. The tornado dissipated about 5.3 miles south of Fort Atkinson, just south of the intersection of Poeppel Rd. and Grogan Rd. The EF0 estimated winds of 75-80 mph were based on DI 27(TH) DOD2. The exact start location is Lat 42.84620 and Lon -88.91638. The exact end location is Lat 42.85381 and Lon -88.86265.

Lightning, Milwaukee

When
July 22, 5:30 PM CST
Where
Milwaukee County, 0.22 mi NE of West Milwaukee
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.023, -87.947

Two sisters, 25 years old and 30 years old, attempting to run home from a nearby sandwich shop, were injured when struck by lightning. They were taken to a nearby hospital and admitted for treatment of their injuries.

Funnel Cloud, Walworth

When
July 22, 5:31 PM CST
Where
Walworth County, 0.81 mi SSE of Troy Center
Reported by
Fire Department/Rescue
Coordinates
42.809, -88.464

Funnel Cloud, Waukesha

When
July 22, 5:35 PM CST
Where
Waukesha County, 2 mi SSE of Eagle
Reported by
Trained Spotter
Coordinates
42.853, -88.455

Tornado, Jefferson

When
July 22, 5:38 PM CST to 5:45 PM CST
Where
Jefferson County, 1.84 mi SW of Cold Spg to 1.75 mi N of Whitewater
Rating
EF0
Path length
3.9 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
42.858, -88.801

An EF0 tornado developed about 2.7 miles southwest of Cold Spring, just northwest of the intersection of U.S. Highway 12 and Hoge Rd. The tornado moved east for around 4 miles, ending about 1.6 miles north-northeast of Whitewater, 1/4 mile west of the intersection of STH 59 and CTH D. Damage was limited to large tree branches along the path, which averaged 45 yards. The EF0 estimated wind speed of 65 to 70 mph was based on DI 27(TH) DOD2. The exact start location is Lat 42.85819 and Lon -88.80070. The exact end location is Lat 42.85497 and Lon -88.72386.

Tornado, Dane

When
July 22, 5:52 PM CST to 5:55 PM CST
Where
Dane County, 1.73 mi S of Mt Horeb to 2.05 mi SE of Mt Horeb
Rating
EF1
Path length
1.46 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.975, -89.729

An EF1 tornado developed about 2 miles south of Mt. Horeb, just east of CTH JG about 1/4 mile east of the intersection of Sand Rock Rd. and Barton Rd. The tornado caused minor home damage, knocked trees down and broke tree limbs, uplifted patio pavers, and tumbled a farm wagon along a 1.5 mile path that averaged 50 yards in width. The tornado ended about 2.5 miles southeast of Mt. Horeb, just east of STH 92, about 1 mile north of the intersection of STH 92 and Malone Rd. The EF1 estimated wind speeds of 95 to 100 mph were based on DI 2(FR12) DOD4. The exact start location is Lat 42.97497 and Lon -89.72878. The exact end location is Lat 42.97961 and Lon -89.70055.

Tornado, Waukesha

When
July 22, 6:02 PM CST to 6:05 PM CST
Where
Waukesha County, 1.06 mi S of Big Bend to 1.39 mi SE of Big Bend
Rating
EF2
Path length
1 mi
Path width
100 yd
Property damage
$75,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
42.865, -88.200

An EF2 tornado developed about 1 mile south of Big Bend, 1/8 mile west of of STH 164 between Henneberry Ave. and Kelsey Ave. The tornado partially uprooted trees, broke tree branches, caused corn crop damage and destroyed a garage and pole shed along a 1 mile path that averaged 70 yards in width. Additionally, it flipped over a camping trailer and carried a tool box about 1/2 mile away. The tornado ended about 1.7 miles southeast of Big Bend, 1/3 mile east-northeast of the intersection of Crowbar Dr. and Parker Dr. The EF2 estimated wind speeds of 115 to 120 mph were based on DI 27(TH) DOD4. The exact start location is Lat 42.86466 and Lon -88.20040. The exact end location is Lat 42.86569 and Lon -88.18079.

Tornado, Dane

When
July 22, 6:10 PM CST to 6:11 PM CST
Where
Dane County, 0.17 mi SW of Verona Arpt to 0.05 mi E of Verona Arpt
Rating
EF0
Path length
0.22 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
42.978, -89.522

A brief EF0 tornado developed about 1 mile southeast of Verona, just southeast of the intersection of Harvest Ln. and Whalen Rd. The tornado caused minor tree limb damage around Whalen Rd., but no structural damage was noted. The short 0.22 mile path averaged about 15 yards in width. The tornado ended just northeast of the intersection of Whalen Rd. and Gatsby Glenn Dr. The EF0 estimated wind speeds of 65 to 70 mph were based on DI 27(TH) DOD1. The exact start location is Lat 42.97827 and Lon -89.52267. The exact end location is Lat 42.98007 and Lon -89.51900.

Thunderstorm Wind, Milwaukee

When
July 22, 6:55 PM CST to 6:57 PM CST
Where
Milwaukee County, 0.98 mi ESE of Oakwood to 1.04 mi WSW of Rawson
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.845, -87.912

A wet microburst with estimated wind gusts to 75 mph pushed a 25-foot camping trailer several feet, resulting in minor damage. Additionally, a flag-pole was snapped at its base, and several large trees sustained damage to large limbs or trunks.

Lightning, Green

When
July 22, 7:30 PM CST
Where
Green County, 1.12 mi SSW of Monroe
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.585, -89.638

A lightning strike to a tree killed 8 cows that had gathered under the tree seeking shelter from a thunderstorm. The value of the cows was between $12,000 and $16,000.

Thunderstorm Wind, Walworth

When
July 22, 7:32 PM CST to 7:40 PM CST
Where
Walworth County, Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -88.730

A trained spotter estimated thunderstorm wind gusts up to 52 knots (60 mph) that lasted for eight minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252202, 251886, 252203, 252204, 252207, 254372, 252206, 254490, 252208, 252211, 254251, 252212, 254254, 254492, 254367, 252213, 254333, 254343, 254358, 254359, 257652, 254487, 254386.